Ask a doctor

Will Swelling and Bags Under Eyes Caused by Botox Every Go Away? Getting Worse @ 15 Weeks? (photo)

15 weeks ago I was injected w/ 21 units in glabella area @ a provider recommended on the botox website. I developed HUGE bags under my eyes & have extreme swelling. I took pictures daily. Plastic surgeon reviewed before/after pictures & said the botox paralyzed the muscle around my eye, stopping it from pumping out lympathic fluid. He was empathatic, but said he has seen this type of botox swelling last over a year. Has anyone else seen this? Can anyone offer any information that may be helpful?

Doctor Answers (5)

Swelling and side effects from Botox treatment

+1

I had hoped to read the follow up for this - and agree with Dr. Taban that you should have had a consult with an oculoplastic surgeon in your area.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 140 reviews

Prolonged swelling after Botox?

+1

It appears you have prominent lower eyelid "bags", which is fat.  It is very unlikely for that to be caused by Botox injections.  See an oculoplastic surgeon for evaluation.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

Persistant swelling after Botox

+1

Sorry to hear about your unfortunate experiences. Generally injection of Botox to the glabellar area will relax the corrugator muscles which is located between your eyebrows and at or just above the inner part of your eyebrow. If this is the only area that's injected and only 21 units were used then your experience is highly unusual. Most of the time, this amount of Botox injected to the glabellar area will have about 4 to 6 months of effect. Did you have Botox injected elsewhere around the eyes? I have seen your condition after Botox was injected to the lower eyelid areas.

Best Wishes,

Stewart Wang, MD FACS, Wang Plastic Surgery

Stewart Wang, MD, FACS
Los Angeles Plastic Surgeon
4.5 out of 5 stars 23 reviews

You might also like...

Botox causing baggy eyes

+1

The baggy eyes might take longer to get better. There is a chance that botox lasts longer in you than average people. You should give it more time. In the interim, you should see a endocrinologist to make sure you don't have a thyroid disorder which can cause similar issues.

Regards

Dr. J

Disclaimer: This answer is not intended to give a medical opinion and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.

Tanveer Janjua, MD
Bedminster Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Swelling and Bags Under Eyes After Botox

+1

I have been injecting Botox for over 15 years and have never seen this problem arise after Botox in the glabellar region.  21 units is a moderate dose to treat the whole glabellar complex so you did not receive an excessive dose.  I am curious as to the time elapsed between your first picture and the following ones.  If it has been several years or you have had drastic changes in your weight/lifestyle, that may account for the swelling and bags under your eyes.  The good thing about Botox is that it goes away in 4-6 weeks.  So if this problem is from your Botox, it should resolve as well.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.